Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 178, NWS Wichita, KS

June 7, 2024Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2024, 9:13 PM CDT for Barton County, Russell County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2024, 9:13 PM CDT (02:13 UTC)
Expired
Jun 7, 2024, 10:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:47 PM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Evening/overnight storm chances, especially across eastern KS. MCS expected to come off the High Plains Sat and affect much of the area Sat night.
  • Cooler for the Sun-Tue time frame.
Area forecast discussion, Jun 7, 6:47 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Fri Jun 7 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

- Evening/overnight storm chances, especially across eastern KS.
  MCS expected to come off the High Plains Sat and affect much
  of the area Sat night.

- Cooler for the Sun-Tue time frame.

&&

.DISCUSSION...
Issued at 250 PM CDT Fri Jun 7 2024

Currently have upper ridging from West TX into NM with an upper
low over central Saskatchewan with west/northwest flow aloft
over the Plains. Water vapor imagery also shows some upper
energy moving into the Great Basin. At the surface, lee
troughing is continuing to intensify with high pressure over the
Lower Mississippi Valley.

Showers and a few storms tracked out of southwest KS this
morning in an area of 700mb warm advection and continue to
linger across east-central KS this afternoon. Additional storms
are expected late this afternoon from southeast CO into
southwest KS in a hot and highly mixed environment. However, the
bigger show tonight will for storms to develop over central
Nebraska and expand into an MCS as they track off to the
southeast early this evening. This activity will be aided by
strong 850-700mb moisture transport which will be focused into
northeast/eastern KS. Will be plenty of elevated instability and
deep layer shear for severe storms. Still thinking that our
northeast fringes will have the best chance to be impacted,
generally in a line along and northeast of Salina to Chanute.
The main limited factor for activity further southwest will be
the very warm mid level temps which should also limit eastward
progression of activity that develops over southwest KS this
afternoon.

By 12z Sat, majority of the activity will be affecting MO and
northern AR. Cold front, reinforced by outflow, will push south
on Sat, and by the late afternoon hours will be situated from
southern MO generally across or just south of the KS/OK border.
Confidence is increasing that convection will develop over the
High Plains of eastern CO/far western KS Sat afternoon in a
great upslope setup. This activity will then track southeast
through the evening and overnight hours, affecting at least the
southern half of our forecast area. Even though complex of
storms will be north of the front, still looks to be plenty
instability for large hail Sat night and great directional shear
between 850-500mb. In addition, PW values are expected to be
around 175% of normal Sat night so high rainfall rates and
pockets of flooding will also be possible. Some lingering
showers and storms will be possible across far southern and
southeast KS Sun morning but by the late morning hours the
majority of the activity will be moving off into southern
MO/eastern OK.

Once convection moves off Sunday morning, the rest of the day is
expected to be dry with cooler temps as the front pushes back to
the south of the forecast area. Confidence in precip chances
drops off considerably starting Mon and continuing through at
least Tue. The GFS slowly lifts some weak upper energy out of
NM and across south central KS Mon morning into the
afternoon/evening hours. Meanwhile the ECMWF is slower with this
upper feature and tracks it across the OK/KS border on Tue into
Tue evening. So for now will not hit the pops too hard for Mon-
Tue until models come into better agreement. While precip
chances are in question for the start of next week, confidence
is high that we will see below normal temps for the Sun-Tue time
frame with highs generally in the mid and upper 70s. Cool down
will be short lived with a return to above normal temps for Wed
and Thu.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 639 PM CDT Fri Jun 7 2024

A bit of a complicated and uncertain forecast will highlight the
first 12 hours of the TAF period with strong to severe storms
possible across central Kansas tonight.

Currently, all TAF sites are VFR, but after 02Z, strong to
severe storms will approach the I-70 corridor, and it appears as
though KRSL and KSLN will have the best chances at seeing storms
this evening into tonight (primarily before 06Z). Further south,
warm mid-level temperatures should prevent intense storms, but a
few showers and isolated storms will still be possible, although
it will be a low chance (under 20%). After 06Z, attention will
turn towards southeast Kansas for strong to severe storms
activity, potentially impacting KCNU after 08Z or so.

A cold front will also accompany these storms, and surface winds
will shift from southerly to northerly tonight into Saturday
morning. LLWS prior to, and just after, frontal passage will
also be possible for a brief period of time as the front sweeps
through the area.

After about 12-15Z, VFR conditions should return across the
entire area with light winds out of the north and northeast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...JC
Hazardous weather outlook, Jun 7, 4:04 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Fri Jun 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Fri Jun 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms will be likely this evening and overnight across northern and
eastern Kansas. Locations generally along and northeast of Salina to
El Dorado to Chanute line will have the best chance to see storms.
Damaging straight-line winds and hail up to half dollar size will be
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of thunderstorms is expected Saturday evening and
overnight across the region. Once again, large hail, damaging winds,
and heavy rainfall will accompany the strongest activity. Non-severe
showers and thunderstorms may linger over mainly southern and
southeast Kansas Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:48 PM CDTSevere Thunderstorm Warning Destructive damage threatICTBarton, Ellsworth, Lincoln70 min
Jun 7, 10:23 PM CDTSevere Thunderstorm Warning Considerable damage threatICTMcPherson, Rice, Saline67 min
Jun 7, 10:52 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice53 min
Jun 7, 10:57 PM CDTSevere Thunderstorm WarningICTMarion63 min
Jun 7, 11:48 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion57 min
Jun 8, 12:43 AM CDTSpecial Weather StatementICTChase, Greenwood62 min
Jun 8, 1:16 AM CDTSevere Thunderstorm WarningICTAllen, Woodson59 min
Jun 8, 1:54 AM CDTSpecial Weather StatementICTNeosho, Wilson36 min
Jun 8, 2:12 AM CDTSpecial Weather StatementICTAllen33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.